Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 203, NWS Kansas City, MO

August 1, 2002Linn County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 1, 2002, 7:56 PM CDT for Linn County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 7:56 PM CDT (00:56 UTC)
Expired
Aug 1, 2002, 9:00 PM CDT
In force
64 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, MO

The radar

The Pleasant Hill radar (KEAX), 153 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:00 PM CDTHail 0.75Purdin, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4505 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS53 KEAX 020056
SVRMCI
MOC115-020200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 PM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PURDIN...OR 24 MILES NORTHEAST OF CHILLICOTHE...AND MOVING SOUTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LINNEUS BY 810 PM CDT
   BROOKFIELD BY 825 PM CDT
   MEADVILLE BY 840 PM CDT

THE TOWN OF LACLEDE IS ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3999 9303 3999 9332 3973 9337 3973 9305

NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:07 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 3:07 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT THU AUG 1 2002

307 PM...
VISIBLE IMAGERY SHOWING CUMULUS STARTING TO BUBBLE AHEAD OF
SURFACE COLD FRONT...THAT STRETCHES FROM NEAR DVN TO STJ. LAPS
SOUNDING INDICATE SBCAPES GREATER THAN 4000 J/KG AHEAD OF FRONT...
WITH CIN VALUES OF ONLY -10 TO -15 CURRENTLY.  SURFACE TEMPERATURES
AT OR NEAR CONVECTIVE TEMPEARATURE...SO PROBABLY WILL SEE ISOLATED
STORMS BEGIN TO POP SOMETIME IN THE NEXT 1 TO 2 HOURS.  FAIR AMOUNT
OF DRY AIR IN THE MID-LEVELS...SO MAY SEVERE THREAT WILL BE
DOWNBURST WINDS.

BELIEVE FRONT WILL MAKE IT THROUGH MOST OF THE FORECAST AREA TONIGHT
WITH HELP FROM CONVECTION THAT FORMS IN ADVANCE OF IF...BUT WITH
CENTER OF UPPER RIDGE PARKED OVER SOUTH CENTRAL MISSOURI...DO NOT
EXPECT IT TO MOVE MUCH FURTHER SOUTH. THERE IS A FAIR AMOUNT OF
ACTIVITY ELEVATED CONVECTION NORTH OF THE SURFACE FRONT...AIDED
BY ISENTROPIC LIFT ALONG THE 310 AND 315 SURFACES.  EXPECT
THIS ACTIVITY TO DIE DOWN EARLY THIS EVENING AS UPPER SUPPORT MOVES
TO THE NORTHEAST.  AFTER TONIGHT...SURFACE RIDGE BUILDS INTO AREA AND
WITH UNUSUALLY DRY AIRMASS SPREADING INTO THE REGION...FEEL THREAT
OF PRECIPITATION IN DAYS 2 AND 3 MARGINAL.  ANOTHER SHORTWAVE
PROGGED TO MOVE THROUGH NORTHERN STREAM FRIDAY NIGHT...WITH VORT
LOBE MOVING ACROSS AREA.  MODELS TRY TO ACTIVATE MORE SCATTERED
STORMS ALONG FRONTAL BOUNDARY...BUT WILL CONTINUE WITH SILENT 20
POPS FOR NOW.  STRONG WARM AIR ADVECTION...MAY LEAD TO ELEVATED
CONVECTION LATE SATURDAY NIGHT...BUT FEEL BEST CHANCES WILL BE TO
THE NORTH OF FORECAST AREA. AS FAR AS TEMPERATURES...TWEAKED
PREVIOUS FORECAST NUMBERS JUST A BIT...LEANING CLOSER TO WARMER ETA
GUIDANCE.

WILL KEEP HEAT ADVISORY IN FOR THIS EVENING...AS CURRENT HEAT
INDICES STILL IN THE 105 TO 110 RANGE.

SF

240 PM...

KEPT EXTENDED FORECAST VIRTUALLY INTACT...WITH THE EXCEPTION THAT I
BUMPED TEMPERATURES A FEW DEGREES ACROSS THE BOARD...ESPECIALLY FOR
OVERNIGHT LOWS.  RECENT TRENDS...ALONG WITH CONSENSUS MEDIUM RANGE
MODEL PROGS DEPICTING 590 DECAMETER HIGH BUILDING IN AT 500
MB...SHOW A RETURN TO THE HEAT AND HUMIDITY IN THE OFFING FOR EARLY
NEXT WEEK.

MH

SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW VIGOROUS SHORTWAVE
TROUGH/80KT 500MB SPEED MAX PROPAGATING ACROSS NORTHERN PLAINS THIS
MORNING WITH BROAD SUBTROPICAL RIDGE ACROSS CENTRAL PLAINS INTO MID
MISSISSIPPI RIVER VALLEY. COLD FRONT ASSOCIATED WITH UPPER TROUGH
CURRENTLY EXTENDS FROM ROUGHLY A MINNEAPOLIS TO SIOUX FALLS TO
CHEYENNE LINE. THIS FRONT IS FORECAST TO CONTINUE TO PUSH SOUTHWARD
TODAY...ENTERING NORTHWEST MISSOURI BY MID AFTERNOON. ALONG AND
AHEAD OF THIS FRONT MODELS INDICATE 850MB THERMAL RIDGE TO SET
UP...ALLOWING MAX TEMPS THIS AFTERNOON TO CLIMB INTO THE UPPER 90S
ACROSS MUCH OF EASTERN KANSAS AND WESTERN MISSOURI...WITH A FEW 100
DEGREE READINGS POSSIBLE. IN ADDITION...EXPECT DEW POINT READINGS TO
REMAIN IN THE LOW TO MID 70S AHEAD OF THE FRONT...INCREASING LOW
LEVEL MOISTURE EVIDENT BY 17C DEW POINT AT 850MB ON 00Z TOPEKA
SOUNDING WILL SIGNIFICANTLY LIMIT SURFACE MOISTURE FROM MIXING OUT
DURING AFTERNOON HOURS. THUS HAVE EXPANDED HEAT ADVISORY TO AREAS
ALONG AND WEST OF A GALLATIN TO CHILLICOTHE TO CLINTON LINE.

AS COLD FRONT PUSHES INTO CWA THIS AFTERNOON...SOME UNCERTAINTY
EXISTS TO POTENTIAL AND AREAL COVERAGE OF CONVECTION. MODIFIED
MESO-ETA AND 00Z TOPEKA SOUNDINGS GIVEN TEMPERATURES IN THE UPPER
90S AND DEW POINTS IN THE LOW 70S YIELD MIXED LAYER CAPE VALUES IN
EXCESS OF 4000 J/KG...HOWEVER GREATER THAN 50 J/KG OF
INHIBITION...ASSOCIATED WITH 700MB TEMPS OF +12 TO 14C...IS ALSO
FORECAST BY LATE AFTERNOON ALONG FRONT. GIVEN LACK OF UPPER LEVEL
SYNOPTIC SCALE FORCING AND CAPPING INVERSION...SUSPECT THAT AREAL
COVERAGE OF CONVECTION WILL REMAIN FAIRLY ISOLATED IN NATURE ACROSS
NORTHERN MISSOURI LATE THIS AFTERNOON...WITH BEST CHANCE ACROSS
NORTHEAST ZONES WHERE CAPPING INVERSION WILL BE WEAKER. DEGREE OF
INSTABILITY AND WEAK SHEAR WILL RESULT IN PULSE-TYPE STORMS. IN
ADDITION...DRY AIR AT MID-LEVELS MAY ENHANCE POTENTIAL FOR A FEW
STRONG DOWNBURSTS. KEPT POPS OUT OF SOUTHERN TIER OF ZONES AS GIVEN
LACK OF UPPER LEVEL FORCING AND VERY WEAK FLOW AT 850MB...EXPECT
CONVECTION TO DIMINISH QUICKLY AROUND SUNSET WITH LOSS OF DAYTIME
HEATING.

OTHERWISE FRONT IS EXPECTED TO PUSH SOUTH OF CWA OVERNIGHT AS
SOMEWHAT COOLER AND DRIER AIR WILL PUSH INTO CWA FRIDAY. STILL
EXPECT MAX TEMPERATURES AROUND 90 ACROSS WESTERN ZONES FRIDAY
AFTERNOON GIVEN 850MB TEMPS AROUND 20C. RETURN FLOW SETS UP FRIDAY
INTO SATURDAY...HOWEVER 850MB THETA-E GRADIENT IS FORECAST TO REMAIN
JUST NORTH AND WEST OF CWA..SO EXPECT ONLY WEAK ISENTROPIC FORCING
ASSOCIATED WITH MOISTURE RETURN...AND THUS HAVE LEFT ONLY MINIMAL 10
POPS IN GRIDS. SUBRTOPICAL RIDGE IS FORECAST TO BECOME CENTERED OVER
MISSOURI BY LATE FRIDAY INTO SATURDAY...AND REMAIN ACROSS REGION
THROUGH THE UPCOMING WEEK...SO DRY FORECAST LOOKS GOOD. TEMPS IN THE
LOW TO MID 90S LOOK REASONABLE GIVEN SOUTH/SOUTHEASTERLY FLOW
THROUGH NEXT WEEK.

SEAMAN

.EAX...
KS...HEAT ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ057...KSZ060...
KSZ103>105.

MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ013>014...MOZ020>023...
MOZ028>031...MOZ037>038...MOZ043>044...MOZ053>054.

In the hours before

Local storm report, Aug 1, 6:41 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT THU AUG 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    HICKORY CREEK             MO   60 MPH TSTM GUST
08/01/02   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 1, 7:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT THU AUG 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 E MYSTIC                MO   .88 INCH HAIL
08/01/02   SULLIVAN                       REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.